EATG » Potential interactions between ART and other medications present in over half of older HIV-positive people

Potential interactions between ART and other medications present in over half of older HIV-positive people

Over half of older HIV-positive people are at risk of experiencing an interaction between their anti-HIV drugs and medications taken for the treatment of non-HIV-related conditions, Italian investigators report in the online edition of the Journal of Acquired Immune Deficiency Syndromes.

Some 6% of people were taking contraindicated medications and a further 47% were taking medications that required careful monitoring or dose adjustment. Taking an antiretroviral regimen based on a protease inhibitor was especially associated with potential interactions with non-HIV medications.

“More than one-half of our older HIV-positive patients receiving ART [antiretroviral therapy] with different types of co-medications were exposed to at least one PDDI [potential drug-drug interaction],” comment the authors. “As expected, patients receiving >5 medications were exposed to PDDIs, but the increased risk we observed in women, which suggests that they make more frequent use of ARV [antiretroviral]/non-ARV medications with PDDIs, warrants further evaluation.”

Many people with HIV now have an excellent life expectancy and management of illnesses associated with ageing is an increasingly important aspect of HIV care. This means that many older HIV-positive people are taking a large number of medications for the treatment of non-HIV-related conditions, potentially increasing the risk of interactions with their ART.

Investigators in Milan wanted to better characterise the burden of potential drug-drug interactions among their older ART-treated patients.

They therefore designed a cross-sectional study involving 744 people aged 50 years and older who received care in 2016 and who received both ART and at least one non-ART medication. Data were gathered on their ART regimens and use of non-HIV medications. Potential interactions were checked using the University of Liverpool Drug Interaction Checker. This uses a “traffic light” system, categorising interactions as amber (requiring close monitoring or dose adjustment in dose or timing of administration) or red, meaning the drugs are contraindicated, or should not be used together, because of  the potential for interactions. Analysis was also conducted to identify the risk factors for potential interactions.

Most of the participants were white (96%) and male (74%). The median age was 56 years and 18% were aged 65 years or older. Over a third had co-infection with hepatitis B and/or hepatitis C virus. The median duration of ART was 18 years and 95% of people had an undetectable viral load and median CD4 cell count was normal.

As regards type of ART, 29% of people were taking nucleoside reverse transcriptase inhibitor/non-nucleoside reverse transcriptase inhibitor (NRTI/NNRTI)-based therapy, 23% were treated with NRTI/protease inhibitor therapy and 17% were treated with NRTI/integrase inhibitor therapy.

Participants were taking a median of two non-HIV medications and 68% were taking a total of five or more ART/non-ART drugs (polypharmacy).

The most frequently used co-medications were cardiovascular agents, especially lipid-lowering drugs (39%), RAAS inhibitors (the group of medications that include ACE inhibitors) (34%) and blood thinners (22%). Other common non-ARVs included vitamins and minerals (19%), antacids (18%), anti-diabetics (11%), hypnotics/sedatives (14%) and antidepressants (10%).

Interrogation of the University of Liverpool interaction database identified 694 amber warnings and 43 red warnings.

A total of 353 people (47%) had one or more amber warning and 6% had one or more red warning. Individuals aged 65 years and older had a higher prevalence of both amber and red warnings than younger people (62% vs 51% and 9% vs 5%).

The prevalence of interaction warnings also differed according to type of ART. One or more amber warning was present for 62% of individuals taking a protease inhibitor, compared to 39% of NNRTI-treated individuals and 15% of those taking an integrase inhibitor. Prevalence of red alerts was similarly higher in people taking a protease inhibitor (10%) compared to individuals taking an NNRTI (1%) or integrase inhibitor (0.3%).

Almost all the co-medications had a potential for interactions with anti-HIV drugs, with the proportion of people with at least one amber warning ranging from 4% for those taking iron/folic acid supplements to 88% of those treated with anti-osteoporotic agents. Prevalence of red warnings was highest among people taking therapy for benign prostrate hyperplasia (PBH) (20%), antacids (18%) and anti-psychotics (14%).

In most cases, the potential interactions could lead to an increase in blood levels of the co-medication. However, 7% of people with an amber warning and 62% of individuals with a red alert had an interaction that could lead to lowering of plasma antiretroviral concentrations, therefore increasing the risk of the virological failure of ART.

Of note, the likelihood of red DDI warnings was significantly higher among people using antacids or acid-lowering medications such as proton pump inhibitors. The most common red warning was the use of one of these agents with either atazanavir or rilpivirine, despite prominent contraindications in the prescribing information for each drug.

Factors associated with potential interactions included polypharmacy (p < 0.001), use of blood thinners (p = 0.006), treatment with calcium channel blockers (p < 0.001), therapy with anti-PBH agents (p < 0.001), taking anti-osteoporotic drugs (p < 0.001) and use of hypnotics/sedatives (p = 0.022).

Factors associated with a reduced risk of interactions were male gender (p = 0.004) and treatment with an NNRTI (p < 0.001) or integrase inhibitor (p < 0.001) versus a protease inhibitor.

“Exposure to PDDIs between ARV and non-ARV medications can be expected in a considerable proportion of older HIV-positive patients using ART together with treatment for co-morbidities,” conclude the authors. “Future research should continue to investigate the actual harm caused by polypharmacy in the HIV-infected population, and develop optimal strategies to facilitate and promote effective and safe use of medications.”

By Michael Carter

Reference

Ranzani A et al. Burden of exposure to potential interactions between antiretroviral and non-antiretroviral medications in a population of HIV-positive patients aged 50 years or older. J Acquir Immune Defic Syndr, online edition. DOI: 10.1097/QAI.0000000000001653 (2018).

Source:
Aidsmap
News categories: Comorbidities